1. Mar 16, 2020

Case Report: Scleritis with Uveal Effusion in Patient on Alirocumab

Alirocumab, an LDL-cholesterol-lowering drug, may cause scleritis with uveal effusion, according to a case report published in Annals of Internal Medicine.

In the case report, a 63-year-old woman presented with pain, redness, and vision loss in her right eye that had lasted for several weeks and had not been resolved despite being prescribed Oral prednisone at 5 mg and 20 mg daily.

Six weeks prior to presentation, the patient had discontinued use of an oral statin prescribed for hypercholesterolemia because of myositis, and stated on alirocumab, receiving biweekly subcutaneous injections of 75 mg. Approximately 1 week after the first injection the patient experienced unilateral sinusitis; 1 week after the second and third injections the patient had contralateral sinusitis and a maculopapular rash on both feet, respectively. During, this time the patient lost approximately 15 pounds.

At presentation to the authors institution, the patients had 20/20 visual acuity, full extraocular motility, and no afferent pupillary defect in her left eye. The patients right eye had 20/50 vision and an intraocular pressure of 30 mmHg (normal range, 10-20 mmHg).

Slit-lamp examination revealed diffuse congestion and scleral and conjunctival vessel dilation, and fundus examination showed choroidal folds and uveal effusions superiorly and nasally in the periphery.

Use of alirocumab was discontinued and the patient was prescribed oral prednisone.

The patient reported improvement in her symptoms within the first week and by 2 months, all symptoms were resolved.

 

Reference

Breazzano MP; Chen RW. Scleritis with uveal effusion from alirocumab. Ann Intern Med. 2020; online March 2020. DOI: 10.7326/L19-0815.

RECOMMENDED FOR YOU